FAQContact usTerms of servicePrivacy Policy

Can deQuervain’s be caused during IV insertion?

Friday May 22, 2009
Printer Icon
line
Select Text Size: Zoom In Zoom Out
line
Comment
Share this Nurse.com Article
rss feed
Question:

Dear Nancy,

Can deQuervain’s be caused or attributed to nerve/tendon damage during IV insertion on the anterio-lateral aspect of the wrist at the point of flexion?

Crysta



Nancy Brent replies:

Dear Crysta,

The question submitted requires an opinion by a healthcare provider who is an expert in infusion therapy. One excellent resource for consideration is the Infusion Nurses Society (www.ins1.org). The INS sets standards of practice in infusion therapy and has a wealth of information for its members, including publications (Journal of Infusion Therapy) and educational conferences. If you are not a member, you should consider joining and becoming active in the organization. Experienced members of this organization often provide expert witness testimony at trial when there is a question of patient injury because of the use of infusion therapy.

If the question submitted is a result of a potential lawsuit by a patient for whom you were providing infusion therapy, you might want to consult with a nurse attorney or attorney in your state who defends healthcare providers in such suits. If you have your own professional liability insurance, you need to comply with the policy’s mandates by contacting the insurer if a lawsuit is pending or is possible. The company then can prepare the case as needed and assign an attorney to your case when and if a lawsuit is filed and in which you are named as a defendant or in which your nursing care is at issue.

Sincerely,
Nancy




Nancy J. Brent, RN, MS, JD, is an attorney in private practice in Wilmette, Ill. This information is for educational purposes only and is not intended as legal or any other advice. The reader is encouraged to seek the advice of an attorney or other professional when an opinion is needed.